Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Habit of chewing tobacco. Was in depression. How to get rid of it? Bupron SR, Topiramate good enough?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Dear Doctor
I am XXXXXXX Patil living in Nashik & working as Manager-Sales in a privetely held automation copmany.

I have completed my graduation in electronics engineering in 1995.

Since 1992 I have a habbit os chewing tobbacco & gutkha ( Manikchand )

During college days I had gone through depression. I have take help of Dr. Pradip XXXXXXX MD Psy., Jalgaon,

& Then Dr. XXXXXXX Barhale / Dr. XXXXXXX Patil, XXXXXXX Nursing Home , Aurangabad.

I took the treatment around 3 yreas . After that I came out of depression. I completed by degree.& came to Nasik
in search of a Job.

I took my first Job in 1996. But my habbit of Tobbcco & Gutakha was still on . ( 8-10 pouches per day of gutkha).

Recently ( 2 yrs back ) due to job stree again depression caught me. This time more severely. As this time every day I have to face new challenges in job,

It was difficult for me to cope up with the situation . so I approached Dr. XXXXXXX Patil M.D. Psy. ( XXXXXXX Nursing Home ) & started his treatment.

During this period the habbit XXXXXXX chewing tobbacco & gutkaha increased at very high level ( around 15 pouches a day )

I also had gone through counselling sessions along with my wife ( around 10 sessions in total ) (with Dr. XXXXXXX Deshpande ) in XXXXXXX Nursing Home Only.

But all these efforts are in vain.
He has suggested me to get hospitalized for 3 weeks so that I can get rid of this habbit.
At the moment I am taking following medicines

1. Bupron SR 150 mg

2. Topiramate 50 mg

3. Escitolapram Oxalate 20 mg

Before this I had gone through many medicines for several months like

Tianeptine ( Stablon )
Dicorate ER ( Divalproex Sodium )
Mirtazapine 7.5 mg

Pls help me to get rid of this depression & addition & start a new life.

Looking at my history pls suggest me what should I be doing which shall be benefical for me.

Thanks & Regard, XXXXXXX Patil
Posted Wed, 25 Apr 2012 in Mental Health
Answered by Dr. Ashish Mittal 3 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     40 year old male
•     Known case of BPD (bipolar disorder)
•     Complaints of: depression and chewing tobacco.
•     Currently on Escitolapram 20 mg, Bupron ER, Tianeptine, Amixide-H, Dicorate-ER.

In BPD patient has both manic and depression episode. You mentioned in history only about depression. It may be because of forgetfulness due to depression. Because of that information from family members is a must while dealing such cases.

Following medicines are well researched and found to effective for Bipolar disorder: Lithium, Dicorate (Valproate), Lamictal (Lamotrigine) and Carbamazepine. These medicines also called as mood stabilisers.

Most patients get stabilised on a combination of one or more medicines. The choice of medicine is depends on state of the patient’s illness (which can be assessed on interview only), side effect profile of medicine, and duration of illness, weight, age and sex of the patient.
Sometimes, other antimanic agent needs to be added during manic episode and anti depressants (escitalopram, Bupron) need to be added during depressive episode.
Drug doses are highly individualised. Physical & mental status examination of the patient is necessary before prescription.

Regarding de addiction it depends more on how motivated the patient is. Depression is associated with lack of motivation, so currently, the depression need to address first. After that, the tobacco addiction can be addressed by nicotine replacement therapy and motivation enhancement sessions.

Overall, your treatment appears to be proceeding in the right direction. Sometimes, medicines take time to show its effect, so do not get de motivated and take them as prescribed by your psychiatrist. If your current psychiatrist feel need for admission I would not differ from him as he has examined you in person.

I hope this answers your query. Please accept my answer in case you have no follow up queries.

Wish you a speedy recovery.

Dr Ashish Mittal, MD
Above answer was peer-reviewed by
Follow-up: Habit of chewing tobacco. Was in depression. How to get rid of it? Bupron SR, Topiramate good enough? 18 hours later
Dear Doctor

What medicines would you suggest that could help me feeling better out of these ?

Lithium, Dicorate (Valproate), Lamictal (Lamotrigine) and Carbamazepine.

At times there are periods I feel depressed for 10-15 days . Some times I feel am not capable of doing any thing . I want to quit the job & do nothing.

Pls suggest me.
Answered by Dr. Ashish Mittal 12 minutes later
Thanks for reverting.

The choice of medicines depends mostly on the state of the patient’s illness which can be assessed only after physical and mental status examination. Today’s research also indicates that a move toward individualizing the dosing of prescription agents is warranted and it can happen only after physical consultation. Further, these drugs are prescription drugs and can be dispensed only after completely evaluating the patient in person.

As you are already on treatment, the drugs may take more time to show its effects.

You can discuss your concern with your current treating psychiatrist. It is important that you freely discuss your problems with him/her and do not hesitate at all.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Dr Ashish Mittal, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor